Severe hypophosphataemia following oral bisphosphonate treatment in a patient with osteoporosis
A 76-year-old woman was treated with oral bisphosphonate, alendronate, for osteoporosis in an outpatient clinic. Routine blood tests 4 months after alendronate prescription surprisingly revealed severe hypophosphataemia. The patient was hospitalised and treated with intravenous and oral phosphate supplements. Alendronate was later reintroduced as treatment for osteoporosis and the patient once again presented with severe hypophosphataemia in subsequent routine blood tests. The patient had only presented with lower extremity pain, muscle weakness and difficulty walking. Blood tests in the emergency department both times reconfirmed severe hypophosphataemia. Plasma (p-)ionised calcium levels were normal or slightly elevated and p-parathyroid hormone levels were normal or slightly suppressed. The p-25-hydroxyvitamin-D and p-creatine were in the normal range. Critical illness, malabsorption, nutritional issues and genetics were reviewed as potential causes but considered unlikely. Phosphate levels were quickly restored each time on replacement therapy and the case was interpreted as bisphosphonate-induced severe hypophosphataemia.